Lorazepam may not provide any therapeutic benefit when administered as a preventative antiemetic for chemotherapy-induced nausea/vomiting (CINV) in pediatric patients with acute lymphocytic leukemia (ALL), according to a study published in Supportive Care in Cancer.
CINV is among one of the most distressing adverse events for patients receiving chemotherapy, and occurs commonly despite the large number of medications recommended for its prevention and management. Benzodiazepines, such as lorazepam, have been proposed as potential antiemetic agents, but their effectiveness among children requires further study.
For this retrospective chart review, researchers assessed the outcomes of 71 children with newly diagnosed ALL who were treated with granisetron alone or with lorazepam. Study patients received a total of 164 chemotherapy cycles, including treatment with vincristine, anthracyclines, and systemic steroids.
Overall, nausea occurred in 72% (51) of patients and during 57% (93) of the chemotherapy cycles. Vomiting was observed in 66% (47) of patients and occurred in 48% (79) of chemotherapy cycles.
No significant differences were observed in the incidence of nausea (P =.31) or vomiting (P =.98) among patients treated with granisetron plus lorazepam or granisetron alone.
Multivariable analyses showed that female gender or being older than 5 years were significant risk factors for chemotherapy induced vomiting.
Results showed that lorazepam did not improve the incidence of nausea and vomiting when administered with granisetron. The authors concluded that “novel methods are required to achieve adequate control of CINV and to improve the quality of life in children receiving chemotherapy more than ever.”
Ono A, Kishimoto K, Hasegawa D, Goldman RD, Kosaka Y. Impact of adjuvant lorazepam with granisetron on chemotherapy-induced nausea and vomiting in pediatric patients with acute lymphoblastic leukemia [published online July 31, 2018]. Support Care Cancer. doi: 10.1007/s00520-018-4377-9